Oral contraceptive interactions update
The latest advice from the WHO and the RCOG is that additional contraceptive precautions are NOT required with the combined hormonal contraceptive (CHC) during or after courses of antibiotics that are not enzyme inducers (for rifampicin/rifabutin additional precautions are still required). Of course diarrhoea and vomiting caused by illness or antibiotics do affect absorption of CHC and will reduce contraceptive efficacy.
However please note that women taking lamotrigine monotherapy for epilepsy should be advised that due to the risk of reduced seizure control whilst on CHC, and the potential for toxicity in the CHC-free week, the risks of using CHC may outweigh the benefits.
For more information see: http://www.fsrh.org/pdfs/CEUGuidanceDrugInteractionsHormonal.pdf(external link)
World Health Organization. Medical Eligibility Criteria for Contraceptive Use (4th ed) 2009.